Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 20, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 15, 2017, 6:27 PM CDT for 4 counties in Kansas. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2017, 6:27 PM CDT (23:27 UTC)
- Expired
- Apr 15, 2017, 7:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clay County, KS, Marshall County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 6:55 PM CDT | HAIL 1 | 7 N Randolph, KS | |
| Apr 15, 7:06 PM CDT | HAIL 1 | 6 S Waterville, KS | |
| Apr 15, 7:14 PM CDT | HAIL 1.75 | 8 Nw Randolph, KS | |
| Apr 15, 7:24 PM CDT | HAIL 1 | 7 Nnw Randolph, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 5:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -639 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
291
WUUS53 KTOP 152327
SVRTOP
KSC027-117-161-201-160015-
/O.NEW.KTOP.SV.W.0020.170415T2327Z-170416T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
627 PM CDT SAT APR 15 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Riley County in northeastern Kansas...
Southeastern Washington County in north central Kansas...
Northeastern Clay County in north central Kansas...
Southwestern Marshall County in northeastern Kansas...
* Until 715 PM CDT
* At 625 PM CDT, a severe thunderstorm was located 9 miles northwest
of Randolph, moving northeast at 20 mph. A second severe
thunderstorm was developing 4 miles northwest of Green, also
moving northeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Cities impacted include...
Blue Rapids.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3957 9652 3956 9655 3957 9658 3955 9659
3944 9706 3953 9708 3975 9659
TIME...MOT...LOC 2325Z 241DEG 16KT 3955 9684
HAIL...1.00IN
WIND...<50MPH
$$
BB2 follow-up statements
452
WWUS53 KTOP 152345
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
645 PM CDT SAT APR 15 2017
KSC027-117-161-201-160015-
/O.CON.KTOP.SV.W.0020.000000T0000Z-170416T0015Z/
Riley-Washington-Clay-Marshall-
645 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN RILEY...SOUTHEASTERN WASHINGTON...NORTHEASTERN CLAY
AND SOUTHWESTERN MARSHALL COUNTIES...
At 643 PM CDT, a severe thunderstorm was located 8 miles north of
Randolph, moving east at 15 mph. A second severe thunderstorm was
located 5 miles north of Green, also moving east at 15 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Blue Rapids.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3957 9652 3956 9655 3957 9658 3955 9659
3945 9702 3954 9705 3975 9659
TIME...MOT...LOC 2343Z 248DEG 13KT 3956 9679
HAIL...1.25IN
WIND...<50MPH
$$
BB750
WWUS53 KTOP 160006
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
706 PM CDT SAT APR 15 2017
KSC027-160015-
/O.CAN.KTOP.SV.W.0020.000000T0000Z-170416T0015Z/
Clay-
706 PM CDT SAT APR 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central and northeastern Kansas.
LAT...LON 3957 9652 3957 9658 3955 9659 3947 9696
3956 9696 3958 9694 3963 9681 3971 9657
TIME...MOT...LOC 0005Z 249DEG 11KT 3956 9673
$$
KSC117-161-201-160015-
/O.CON.KTOP.SV.W.0020.000000T0000Z-170416T0015Z/
Riley-Washington-Marshall-
706 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN RILEY...SOUTHEASTERN WASHINGTON AND SOUTHWESTERN
MARSHALL COUNTIES...
At 705 PM CDT, a severe thunderstorm was located 8 miles south of
Waterville, moving east at 15 mph. A second severe thunderstorm was
located 10 miles northeast of Green, also moving east at 15 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Emergency manager reported quarter size hail at highway 77
and the Marshall county line at 655 PM.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Blue Rapids.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3957 9652 3957 9658 3955 9659 3947 9696
3956 9696 3958 9694 3963 9681 3971 9657
TIME...MOT...LOC 0005Z 249DEG 11KT 3956 9673
HAIL...1.50IN
WIND...<50MPH
$$
BBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:19 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Apr 15, 3:19 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Topeka KS 319 PM CDT Sat Apr 15 2017 .SHORT TERM...(This evening through Sunday) Issued at 318 PM CDT Sat Apr 15 2017 This afternoon, the surface cold front was located in western Kansas with a tight pressure gradient continuing over the area today. Deep mixing lead to some wind gusts up to 40 mph late morning, especially in east central Kansas, with continued gusts this afternoon up to 35 mph. These gusty south southwesterly winds throughout all of northeast Kansas are expected to end by this evening as the front approaches. Main focus of the period is with thunderstorms developing ahead of the cold front late this afternoon and evening. Even with storms this morning temporarily reinforcing the cap, sufficient destablilzation should occur through the afternoon for storm development. The best timing for storms looks to be early this evening near or after 7pm in northeastern Kansas. With models depicting between 2000-2500 J/kg and 25-30 kts of effective shear, storms may become severe in nature, especially during their initial formation. Mid level lapse rates are impressive creating a threat for large hail for any discrete cells or any cells with rotating updrafts within a line of storms. After formation, storms will merge into a line making damaging winds the primary threat. The severe threat will diminish late this evening. The front hangs up around southeastern Kansas Sunday morning in southeastern Kansas. Isentropic lift over this boundary during the morning and afternoon will lead to slight chances for showers and thunderstorms Sunday, mainly south of I-70. The rest of the CWA will stay dry for the day. Temperatures will be cooler Sunday than today due to persistent northeasterly flow and cloud cover. Highs will generally be in the upper 60s. .LONG TERM...(Sunday night through Saturday) Issued at 318 PM CDT Sat Apr 15 2017 Sunday night the cold front will stall out over southern KS as the flow aloft becomes zonal. The chances for showers and storms will increase late Sunday night as a subtle shortwave trough supports additional development. The NAM is much further south with the majority of the precipitation as compared to the GFS and ECMWF. The GFS ensembles show that the best chances will be mainly along and south of interstate 70. There will be a decent moisture flux above the front, which will contribute to MU cape around 500-1000 j/kg. There should be a break in the precipitation on Monday until the warm front lifts back northward Monday night and into Tuesday. On Tuesday a compact shortwave trough tracks over the northern plains with a trailing cold front extending southward across the central plains. Any shower and storm activity in the morning will be the result of isentropic lift in the mid levels. The cold front is forecasted to pass through the area on Tuesday and will be the focus for showers and thunderstorms. The instability appears to be modest ahead of the front although the shear and large scale lift will be marginal, but given the instability strong to severe storms can not be ruled out. That front will quickly lift northward as a stronger shortwave trough lifts out of the Rockies. There should be more forcing with this shortwave trough and the fronts within the vicinity will lead to increased chances for precipitation. On Wednesday there is a chance the area could end up in the warm sector therefore strong to severe storms can not be ruled out. Late in the week an even stronger shortwave trough lifts out over the plains. Although the exact track is still uncertain and therefore the details. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1218 PM CDT Sat Apr 15 2017 Southerly winds will be gusty though the afternoon, with gusts up to 35 mph expected through mid afternoon. A cold front will move across the area today and thunderstorms are forecast to develop ahead of this boundary. Have included tempo groups for the best timing for storms moving over terminals, but exact timing is still difficult to pin down. Winds will shift from the north after the front moves through. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Heller LONG TERM...Sanders AVIATION...Heller
Hazardous weather outlook, Apr 15, 3:23 PM CDT, 3 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 323 PM CDT Sat Apr 15 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-162030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 323 PM CDT Sat Apr 15 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms this morning may produce hail. Strong to severe thunderstorms are possible late this afternoon and evening across the outlook area. The main hazards are large hail, damaging wind gusts, locally heavy rainfall and flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. As a series of storm systems make their way across the state through the week, locally heavy rainfall is possible and could bring localized flooding and river flooding. Stay tuned for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and early evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 8:43 AM CDT | Special Weather Statement | TOP | Pottawatomie | 47 min |
| Apr 15, 9:32 AM CDT | Special Weather Statement | TOP | Pottawatomie | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.